Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 615, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 9, 2001, 1:50 PM CDT for Beckham County, Oklahoma. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 9, 2001, 1:50 PM CDT (18:50 UTC)
- Expired
- Oct 9, 2001, 2:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Beckham County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 2:42 PM CDT | Tornado F0 | Sayre, OK | A3. Numerous trees were damaged by this tornado. |
| Oct 9, 2:50 PM CDT | Tornado F0 | Sayre, OK | A4. A few trees were damaged by this tornado. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 6.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
115 WUUS54 KOUN 091852 SVROKC OKC009-091945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 150 PM CDT TUE OCT 9 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BECKHAM COUNTY IN WESTERN OKLAHOMA * UNTIL 245 PM CDT * AT 150 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF ERICK...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE ERICK AND SAYRE * THE SEVERE THUNDERSTORM WILL BE NEAR... SAYRE AROUND 225 PM CDT HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE TO A STURDY SHELTER AS THIS STORM APPROACHES. TRAFFIC ON INTERSTATE 40 AND OTHER HIGHWAYS WILL EXPERIENCE STRONG WINDS AND WATER PONDING ON ROADWAYS WITH THIS STORM. LAT...LON 3527 9999 3516 9993 3526 9949 3551 9954
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 11:20 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Oct 9, 11:20 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK ISSUED BY NATIONAL WEATHER SERVICE TULSA OK 1120 AM CDT TUE OCT 9 2001 UPDATING ZONES TO REFLECT CURRENT PRECIP TRENDS. A COMPLEX OF SHOWERS AND THUNDERSTORMS CURRENTLY CROSSING THE RED RIVER INTO SOUTHWEST OKLAHOMA. ADDITIONAL CONVECTION INCREASING ACROSS WEST CENTRAL OKLAHOMA. WE ARE INCREASING RAIN CHANCES ACROSS ROUGHLY THE SOUTHERN HALF OF THE FA. THE EXCEPTION BEING THE WESTERN NORTH TEXAS COUNTIES...WHERE MAIN COMPLEX OF SHOWERS AND STORMS ARE EXITING. GOING TEMPERATURE AND WIND FORECAST LOOKS ON TRACK. FCSTID = SP/TL .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Oct 9, 12:44 PM CDT, 1 hour 6 minutes before
OKZ004>048-050>052-TXZ083>090-100000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK ISSUED BY NATIONAL WEATHER SERVICE TULSA OK 1244 PM CDT TUE OCT 9 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS PORTIONS OF WESTERN OKLAHOMA. THIS MODERATE RISK AREA IS GENERALLY WEST AND NORTH OF A LINE EXTENDING FROM WAKITA...TO ANADARKO TO ALTUS TO HOLLIS. SURROUNDING THE MODERATE RISK AREA THERE IS A SLIGHT RISK...WHICH INCLUDES THE REST OF OKLAHOMA AND WESTERN NORTH TEXAS. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WIND GUSTS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE ATMOSPHERE WILL BECOME INCREASINGLY FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE ONGOING EARLY THIS AFTERNOON OVER CENTRAL AND SOUTHEAST OKLAHOMA. THESE THUNDERSTORMS ARE ELEVATED IN NATURE AND HAVE REMAINED BELOW SEVERE LIMITS. THESE STORMS WILL MOVE OUT OF THE AREA EARLY THIS AFTERNOON. ISOLATED THUNDERSTORM DEVELOPMENT HAS ALREADY OCCURRED IN CENTRAL PORTIONS OF THE TEXAS PANHANDLE EARLY THIS AFTERNOON. THESE STORMS WILL INTENSIFY AND MOVE INTO WESTERN OKLAHOMA DURING THE AFTERNOON HOURS. ADDITIONAL THUNDERSTORMS WILL RAPIDLY DEVELOP FROM SOUTHWEST KANSAS SOUTHWARD INTO THE TEXAS PANHANDLE LATER THIS AFTERNOON...AND EXPAND INTO WESTERN OKLAHOMA. ALL THE THUNDERSTORM ACTIVITY WILL BE IN ASSOCIATION WITH A DRYLINE THAT WILL SURGE EASTWARD DURING THE AFTERNOON TO NEAR THE OKLAHOMA TEXAS BORDER. VERY STRONG WIND SHEAR AND STRONG INSTABILITY WILL PROVIDE AN ENVIRONMENT FAVORABLE FOR WIDESPREAD ORGANIZED THUNDERSTORM ACTIVITY...INCLUDING SUPERCELL THUNDERSTORMS. STRONGLY VEERING LOW LEVEL WINDS...COMBINED WITH A FAVORABLE THERMODYNAMIC PROFILES SUGGEST THE POTENTIAL FOR ISOLATED TORNADOES PRIMARILY DURING THE AFTERNOON AND EVENING HOURS. EMERGENCY MANAGERS AND STORM SPOTTERS ACROSS OKLAHOMA AND WESTERN NORTH TEXAS...ESPECIALLY THOSE IN THE MODERATE RISK AREA...SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS. SPOTTER ACTIVATION IS LIKELY BY EARLY THIS EVENING ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...AND DURING THE EVENING HOURS ACROSS THE REMAINDER OF OKLAHOMA. MANNING/LINDLEY
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 2:37 PM CDT | Tornado Warning | OUN | Beckham | 23 min |
| Oct 9, 2:58 PM CDT | Tornado Warning | OUN | Beckham | 32 min |
| Oct 9, 3:21 PM CDT | Tornado Warning | OUN | Beckham, Roger Mills | 24 min |
| Oct 9, 3:41 PM CDT | Tornado Warning | OUN | Custer | 34 min |
| Oct 9, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 46 min |
| Oct 9, 3:58 PM CDT | Tornado Warning | OUN | Beckham | 32 min |
| Oct 9, 4:06 PM CDT | Tornado Warning | OUN | Roger Mills | 39 min |
| Oct 9, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 44 min |
| Oct 9, 4:38 PM CDT | Tornado Warning | OUN | Custer, Washita | 52 min |
| Oct 9, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 46 min |
| Oct 9, 4:49 PM CDT | Tornado Warning | OUN | Kiowa | 41 min |
| Oct 9, 5:24 PM CDT | Tornado Warning | OUN | Custer | 51 min |
| Oct 9, 5:25 PM CDT | Tornado Warning | OUN | Kiowa, Washita | 50 min |
| Oct 9, 5:55 PM CDT | Tornado Warning | OUN | Blaine, Caddo | 50 min |
| Oct 9, 6:13 PM CDT | Tornado Warning | OUN | Washita | 32 min |
| Oct 9, 6:43 PM CDT | Tornado Warning | OUN | Caddo | 32 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.